Results

Good afternoon, delighted to find this group and see how others are struggling too.

(Sorry that sounds dreadful)!

Background.

I was diagnosed with over active thyroid 30 years ago and treated for ten years. Everything was stable and drugs were discontinued. 15 yrs ago I was diagnosed with underactive and treated with levothyroxine.

I have continually had health issues which have all come back to originating from my thyroid.

Current situation

I am just out of hospital again with total breathlessness and chest pains. On admittance I told them to please check my thyroid levels. I was ignored. After heart scans, CT scans etc finally after 4 days of being in there I was told my thyroid was "playing up" again

Results I have been given are:

TSH 13.3

FT4 12.3

They have increased my levothyroxine by 25mg to 125.

I am now home and obviously the problems I have had to admit me to hospital will take time to subside until my levels are back to normal again. I am wondering if 25mg will make a change or after my blood test in 6 weeks they will have to increase again and again.

At this time I can only just walk to the bathroom before being out of breath and palpitations.

Any advice or recommendations of reading matter would be appreciated

7 Replies

oldestnewest
  • Welcome to the forum, JusMack.

    I think it is likely you will need a further dose increase in a few weeks. Most people will find symptoms resolve after their TSH drops to around 1.0 with FT4 in the upper range but symptoms can lag a couple of months behind good biochemistry.

    It takes 7-10 days for the Levothyroxine dose increase to be absorbed before it starts working and you start feeling some improvement and it will take up to six weeks to feel the full impact of the dose.

    You should have a follow up thyroid test 6-8 weeks after the dose increase. Arrange an early morning and fasting (water only) blood draw when TSH is highest, and take Levothyroxine after your blood draw.

    For maximum absorption Levothyroxine should be taken with water 1 hour before or 2 hours after food and drink, 2 hours away from other medication and supplements, and 4 hours away from calcium, iron, vitamin D supplements and oestrogen.

    thyroiduk.org.uk/tuk/about_...

    _______________________________________________________________________________

    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Thank you for your thoughts, I am so pleased to have found this forum.

    I do wonder what my levels of TSH should be and how long it may take to get to that point.

  • JusMack,

    Ideally TSH will be around 1.0 or lower. It will take 3 or 4 months because dose adjustments are usually in 25mcg increments every 6-8 weeks.

  • Welcome to our forum and sorry you have had a distressing time recently. Especially when you don't know what is causing your problems. For someone taking thyroid hormones and having a TSH of 13 - well over the range that the BTA advises (10). 10 is even far too high for people who are suffering with symptoms.

    I note that when you were originally diagnosed and treated with levothyroxine that you've had contuing health problems.

    i think your doctor has maybe kept you on too low a dose as many believe if our TSH is just within the upper part of the range that we're on sufficient but we're not.

    We suffer due to the inefficiency of many of the medical professions as I doubt they know exactly how we are affected when the thyroid hormones are deficient.

    Breathing problems can happen when your thyroid hormones aren't sufficient for your body's needs.

    I doubt anyone has taken your Free T4 or Free T4 thyroid hormones and if your doctor wont give you those, you can get a private pin-prick blood test by one of the recommended labs.

    I personally believe, due to your breathing problems that some T3 (liothyronine) could be added to your levothyroxine, instead of the increase in levo.

    Liothyronine is the Active Hormone needed in all our receptor cells and levothyroxine is supposed to convert to sufficient, but doesn't always if we're not on sufficient.

    This is a link which I think you will find interesting.

    web.archive.org/web/2010103...

    I myself had constant palpitations and felt awful on levothyroxine. Now I am on T3 only (most doctors wont prescribe but some private ones will) and am well, no palpitations since and no visits to the A&E.

  • Thank you so much for your response, I will be reading the link this afternoon. Please feel free to suggest anything you think of

  • Sorry another question.....

    Could my blurred eyesight be down to these high levels too?

    My optician keeps telling me I have the correct prescription but by afternoon I am struggling to read on my computer (This is not great as I work on a computer)

  • JusMack,

    It's entirely likely your blurred vision is due to high TSH and low T4. You'll find it improves as your thyroid levels improve.

You may also like...